NORWICH — Training is underway, and soon everyone in the patrol division at the Chenango County Sheriff’s Office will be trained in administering a drug — Narcan — that could potentially stop a death by overdose.
According to the Center for Disease Control and Prevention, a person dies every 18 minutes from a drug overdose, and nearly three-quarters of those are overdoses of prescription painkillers.
CCSO Undersheriff Daniel Frair trained a half-dozen employees Monday on the basics of Narcan, how to administer the drug, and the necessary information one needs to know in order to possess the kit and potentially save a life.
When prescription painkillers — such as oxycontin, oxycodone, hydrocodone, morphine, fentanyl — are no longer available or affordable on the streets, individuals may turn to heroin. These drugs are opiates.
Narcan, which is pharmacologically referred to as naloxone, works as an opioid antagonist, and is used to reverse the effects of an opioid during a suspected overdose.
While EMS employees have been using Narcan in the injectable form nationwide for years, the CCSO will be training its employees to administer the drug through the nose when an employee encounters a suspected opiate overdose.
According to reports provided at the CCSO training, 1,848 people died in New York state in 2012 as a direct consequence of a drug overdose. Between April 2006 and December 2013, 850 overdose reversals were reported to New York state by responders in registered programs, and as of April 2014, there are 130 registered programs in the state.
As law enforcement officials are sometimes the first on the scene of situations of potential overdoses, those individuals are being trained on how to reverse an opioid overdose.